Alert archive / New Mexico / Flash Flood Warnings in 2009
Flash Flood Warning 3, NWS El Paso, TX
NWS El Paso, TX issued this flash flood warning at Jun 23, 2009, 11:36 AM MDT for Otero County, New Mexico. It was in force for 84 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 23, 2009, 11:36 AM MDT (17:36 UTC)
- Expired
- Jun 23, 2009, 1:00 PM MDT
- In force
- 84 min
- Issued by
- NWS El Paso, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Otero County, NM
The radar
The Holloman AFB radar (KHDX), 46 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 23, 11:45 AM MDT | HEAVY RAIN 0 | Cloudcroft, NM | TORRENTIAL RAINS AND SMALL HAIL REPORTED AT CLOUDCROFT. |
| Jun 23, 12:05 PM MDT | FLOOD | Cloudcroft, NM | STREETS IN TOWN FLOODED. HEAVY RAIN CONTINUING. |
| Jun 23, 12:10 PM MDT | FLOOD | Cloudcroft, NM | FLOODING OBSERVED AROUND ALLSUPS GAS STATION |
| Jun 23, 12:13 PM MDT | FLOOD | 2 Sse Cloudcroft, NM | HIGHWAY 130 NEAR CLOUDCROFT FLOODED |
| Jun 23, 12:23 PM MDT | FLOOD | Cloudcroft, NM | FLOODED ACROSS CLOUDCROFT STREETS. ROCKSLIDES REPORTED. |
| Jun 23, 12:30 PM MDT | FLOOD | Cloudcroft, NM | WATER OVER 2 FEET DEEP IN SOME AREAS OF TOWN. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Santa Teresa, NM (KEPZ), launched 12:00Z, 5.6 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 197 J/kg
- Mixed-layer CIN
- -101 J/kg
- Mixed-layer LCL
- 1415 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS54 KEPZ 231736 FFWEPZ NMC035-231900- /O.NEW.KEPZ.FF.W.0003.090623T1736Z-090623T1900Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE EL PASO TX 1136 AM MDT TUE JUN 23 2009 THE NATIONAL WEATHER SERVICE IN EL PASO HAS ISSUED A * FLASH FLOOD WARNING FOR... NORTH CENTRAL OTERO COUNTY IN SOUTH CENTRAL NEW MEXICO... * UNTIL 100 PM MDT * AT 1129 AM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED POSSIBLE FLASH FLOODING OCCURRING FROM SLOW MOVING THUNDERSTORMS ACROSS THE AREA. * LOCATIONS IN THE WARNING INCLUDE MESCALERO...CLOUDCROFT... MAYHILL AND HIGHWAYS 70...82 AND 24. PRECAUTIONARY/PREPAREDNESS ACTIONS... DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. MOVE TO HIGHER GROUND. IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY. && LAT...LON 3331 10581 3330 10537 3273 10536 3275 10579 $$ ROGASH
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 23, 6:28 AM MDT, 5 hours 8 minutes earlier.
Area forecast discussion, Jun 23, 6:28 AM MDT, 5 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 628 AM MDT TUE JUN 23 2009 .UPDATE... HAVE INCREASED POPS EL PASO AND HUDSPETH COUNTIES FOR PD 1 TO 30 PERCENT. && .PRELIMINARY POINT TEMPS/POPS... EL PASO 92 72 95 72 98 / 30 20 10 10 10 SIERRA BLANCA TX 86 69 88 70 97 / 30 20 10 10 10 LAS CRUCES 90 68 93 69 97 / 30 20 10 10 10 ALAMOGORDO 90 67 92 68 98 / 30 20 10 10 10 CLOUDCROFT 70 49 73 52 78 / 30 20 10 10 20 TRUTH OR CONSEQUENCES 89 65 89 66 95 / 40 30 20 10 10 SILVER CITY 83 57 83 58 89 / 40 30 30 10 20 DEMING 91 65 91 66 98 / 40 30 10 10 20 LORDSBURG 90 64 91 65 97 / 40 30 30 20 20 && .EPZ WATCHES/WARNINGS/ADVISORIES... NM...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NMZ022-030-031. TX...NONE. && 02
Hazardous weather outlook, Jun 23, 10:52 AM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 1052 AM MDT TUE JUN 23 2009 NMZ022>025-030>032-TXZ055-056-241700- SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION- TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS- SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN- SOUTHERN DESERT-EL PASO-HUDSPETH- 1052 AM MDT TUE JUN 23 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS. .DAY ONE...TODAY AND TONIGHT A FLASH FLOOD WATCH IS IN EFFECT THROUGH LATE TONIGHT FOR SOUTHWEST NEW MEXICO. VERY MOIST ATMOSPHERIC CONDITIONS COULD RESULT IN VERY HEAVY RAIN FALL THIS AFTERNOON AND EVENING. HEAVY RAINS COULD GENERATE CONSIDERABLE RUN OFF THAT MAY CAUSE SOME FLOODING ALONG DRAINAGES AND ARROYOS AND PONDING OF WATER IN LOW LYING AREAS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE ALSO POSSIBLE FROM THESE STORMS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE WILL BE A CHANCE OF SHOWERS AND THUNDERSTORMS AGAIN ON WEDNESDAY WITH LOCALLY HEAVY RAINFALL POSSIBLE. CHANCES FOR RAIN WILL DIMINISH SOMEWHAT ON THURSDAY AND FRIDAY...BUT THERE WILL STILL BE AT LEAST A SLIGHT CHANCE OF SHOWERS AND THUNDERSTORMS EACH DAY. RAIN CHANCES MAY INCREASE FOR THE WEEKEND AND THE FIRST PART OF NEXT WEEK AS CONSIDERABLE MOISTURE REMAINS IN THE REGION. .SPOTTER INFORMATION STATEMENT... SPOTTERS REPORT ANY OBSERVED HAZARDOUS WEATHER TO LOCAL LAW ENFORCEMENT AND THIS OFFICE. LUNDEEN
The office that day
Everything else NWS El Paso, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 8:11 PM MDT | Areal Flood Advisory | EPZ | Luna | 3 hr |
| Jun 23, 12:30 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jun 23, 3:27 AM MDT | Flash Flood Watch | EPZ | 24 hr | |
| Jun 23, 10:55 AM MDT | Areal Flood Advisory | EPZ | Otero | 3 hr |
| Jun 23, 12:57 PM MDT | Flash Flood Warning | EPZ | Otero | 2 hr |
| Jun 23, 2:48 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 87 min |
| Jun 23, 3:55 PM MDT | Flash Flood Warning | EPZ | Doña Ana | 80 min |
Nearby
Flash Flood Warnings in New Mexico, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.